Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 22, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 2, 2020, 11:06 PM EDT for 5 counties in New York. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2020, 11:06 PM EDT (03:06 UTC)
- Expired
- Jun 3, 2020, 12:00 AM EDT
- In force
- 54 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Genesee County, NY, Livingston County, NY, Monroe County, NY, Ontario County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 72 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 11:44 PM EDT | TSTM WND DMG | Bergen, NY | TREE DOWN ON RT 19 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1280 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
540
WUUS51 KBUF 030306
SVRBUF
NYC037-051-055-069-073-030400-
/O.NEW.KBUF.SV.W.0022.200603T0306Z-200603T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1106 PM EDT Tue Jun 2 2020
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Northeastern Livingston County in western New York...
Southeastern Orleans County in western New York...
Southern Monroe County in western New York...
Northeastern Genesee County in western New York...
Northwestern Ontario County in western New York...
* Until midnight EDT..
* At 1106 PM EDT, a severe thunderstorm was located near Churchville,
or near Brockport, moving southeast at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Rochester, Chili, Brockport, Brighton, Henrietta, Le Roy,
Spencerport, Avon, Victor and Honeoye Falls.
This includes the following highways...
Interstate 390 between exits 8 and 12.
Interstate 90 between exits 47 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4313 7820 4327 7805 4297 7726 4268 7757
TIME...MOT...LOC 0306Z 307DEG 46KT 4313 7797
HAIL...1.25IN
WIND...60MPH
$$
Hitchcock2 follow-up statements
818
WWUS51 KBUF 030331
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1131 PM EDT Tue Jun 2 2020
NYC037-051-055-069-073-030400-
/O.CON.KBUF.SV.W.0022.000000T0000Z-200603T0400Z/
Livingston NY-Orleans NY-Monroe NY-Genesee NY-Ontario NY-
1131 PM EDT Tue Jun 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR NORTHEASTERN LIVINGSTON...SOUTHEASTERN ORLEANS...SOUTHERN
MONROE...NORTHEASTERN GENESEE AND NORTHWESTERN ONTARIO COUNTIES...
At 1130 PM EDT, a severe thunderstorm was located near Honeoye
Falls, or 12 miles southeast of Chili, moving southeast at 50 mph.
Another severe thunderstorm was located near Leroy, moving southeast
at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rochester, Chili, Brockport, Brighton, Henrietta, Le Roy,
Spencerport, Avon, Victor and Honeoye Falls.
This includes the following highways...
Interstate 390 between exits 8 and 12.
Interstate 90 between exits 47 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4313 7820 4327 7805 4297 7726 4268 7757
TIME...MOT...LOC 0330Z 306DEG 45KT 4295 7765
HAIL...1.00IN
WIND...60MPH
$$
Hitchcock584
WWUS51 KBUF 030401
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1201 AM EDT Wed Jun 3 2020
NYC037-051-055-069-073-030410-
/O.EXP.KBUF.SV.W.0022.000000T0000Z-200603T0400Z/
Livingston NY-Orleans NY-Monroe NY-Genesee NY-Ontario NY-
1201 AM EDT Wed Jun 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LIVINGSTON...
SOUTHEASTERN ORLEANS...SOUTHERN MONROE...NORTHEASTERN GENESEE AND
NORTHWESTERN ONTARIO COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. Scattered
thunderstorms will continue to produce small hail, gusty winds, and
brief downpours.
LAT...LON 4313 7820 4327 7805 4297 7726 4268 7757
TIME...MOT...LOC 0400Z 307DEG 46KT 4274 7728
$$
HitchcockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:06 PM EDT, 3 hours earlier.
Area forecast discussion, Jun 2, 8:06 PM EDT, 3 hours before
Area Forecast Discussion National Weather Service Buffalo NY 806 PM EDT Tue Jun 2 2020 .SYNOPSIS... A round of showers and thunderstorms may be locally severe late this evening over western New York with a second wave of showers and thunderstorms possible Wednesday morning. Generally dry conditions then follow with higher temperatures for the remainder of the work week. Unsettled and cooler conditions are likely this weekend. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... ...HEAVY RAIN AND STRONG THUNDERSTORMS POSSIBLE ACROSS WESTERN NY TONIGHT INTO WEDNESDAY MORNING... There will potentially be two MCS (or remnants of) which will impact the region tonight through Wednesday morning. SPC highlights a slight risk of severe weather with an initial wave late this evening, with hail and strong to damaging winds the primary threat. After this moves through there will be a break in the action late tonight, with only scattered showers. However, there is good agreement among mesoscale guidance that an MCS will move across far Western NY around daybreak Wednesday. Unlike the first wave, our region will be in the northern sector of this wave, which will limit the severe weather potential but increase the risk for heavy rain. Most likely timing is between 7 a.m. and 11 a.m. Otherwise, scattered showers and thunderstorms will develop Wednesday afternoon due to the combination of instability and the passage of a cold front. The vast majority of Wednesday night will be dry. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Weak high pressure and dry weather to start the period. Unsettled with showers Friday afternoon and evening with potential frontal passage. General frontal speeds accepted from ECMWF. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Most areas to be fair and dry with Canadian high gradually building across the region. 50/50 use of NBM and ECMWF. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... While VFR conditions will be in place throughout the region through midnight...showers and thunderstorms will become likely. This will especially be the case across the Finger Lakes and Eastern Lake Ontario region. Some of the storms in the Finger Lakes region could be strong to severe. In the wake of the showers and thunderstorms...cigs overnight are forecast to drop to IFR to MVFR levels at KJHW and KART. An area of moderate to heavy rain with embedded thunderstorms will then cross western New York Wednesday morning. IFR to MVFR conditions will accompany this area of unsettled weather. As we push through the midday...VFR flight conditions will return to the region. There will also be a brief window for some low level wind shear... mainly over the western counties...between about 03-06z. Outlook... Thursday...VFR. Friday through Saturday...Mainly VFR. A few showers possible. Sunday...VFR. && .MARINE... Choppy conditions will be found on Lake Erie for most of tonight...as moderate to fresh southwesterlies will be in place. Weaker winds will be noted on Lake Ontario. There will also be the risk for thunderstorms this evening...and again Wednesday morning. The latter will especially be the case for Lake Erie when the storms Wednesday morning could be strong. In the wake of a frontal passage Wednesday morning...moderate west to southwest winds will be found throughout the region. This will produce choppy conditions on the eastern half of Lake Ontario during the afternoon and evening...although SCA advisories are unlikely at this time. Weak high pressure crossing the Lower Great Lakes Thursday and Thursday night will support generally light winds and negligible waves. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Fries/RSH NEAR TERM...Apffel/RSH SHORT TERM...RSH LONG TERM...RSH AVIATION...RSH MARINE...RSH
Hazardous weather outlook, Jun 2, 1:52 PM EDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 152 PM EDT Tue Jun 2 2020 NYZ001>003-010>014-019>021-085-031800- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie- 152 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This afternoon and tonight. A couple rounds of thunderstorms are expected tonight through early Wednesday morning. There is a slight risk that storms may contain strong, gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk that storms may contain strong, gusty winds and heavy rainfall Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>008-031800- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- 152 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-SLZ022-024-031800- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 152 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-031800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 152 PM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...This afternoon and tonight. A couple rounds of thunderstorms are expected tonight through early Wednesday morning. There is a slight risk that a few storms may contain strong, gusty winds and locally higher waves. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a slight risk that a few storms may contain strong, gusty winds and locally higher waves Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Jun 2, 9:05 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
905 PM EDT Tue Jun 2 2020
NYZ001-002-010>012-085-030200-
Southern Erie-Wyoming-Orleans-Genesee-Niagara-Northern Erie-
905 PM EDT Tue Jun 2 2020
...STRONG THUNDERSTORMS COULD IMPACT THE REGION AFTER 10:30 pm...
At 902 PM EDT, a broken line of strong thunderstorms was found
moving southeast from Lake Huron and Georgian Bay. This activity is
moving southeast at 40 to 50 mph and will reach the Niagara Frontier
after 10:30 PM.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, West Seneca, North Tonawanda,
Clarence, Lockport, Lackawanna, Batavia, Kenmore, Depew, Amherst,
Tonawanda, Lancaster, Hamburg, East Aurora, Medina, Albion,
Williamsville and Darien Lakes State Park.
This includes Interstate 90 between exits 57A and 48.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4273 7908 4280 7892 4284 7893 4293 7891
4299 7901 4306 7900 4308 7908 4314 7904
4327 7908 4331 7905 4340 7864 4342 7840
4341 7802 4267 7798 4255 7812 4252 7846
4254 7847 4252 7854 4249 7884 4260 7918
TIME...MOT...LOC 0102Z 320DEG 43KT 4399 7960
RSHSpecial weather statement, Jun 2, 10:53 PM EDT, 13 minutes before
Special Weather Statement National Weather Service Buffalo NY 1053 PM EDT Tue Jun 2 2020 NYZ002-003-011-013-030345- Livingston-Orleans-Genesee-Monroe- 1053 PM EDT Tue Jun 2 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LIVINGSTON... EASTERN ORLEANS...SOUTHERN MONROE AND EASTERN GENESEE COUNTIES... At 1053 PM EDT, a strong thunderstorm was located over Albion, moving southeast at 50 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Rochester, Chili, Brockport, Albion, Brighton, Henrietta, Le Roy, Spencerport, Avon, Byron, Caledonia, Scottsville, Churchville, Holley, Kent, Riga, Clarendon, Rush, York and Gaines. This includes the following highways... Interstate 390 between exits 11 and 12. Interstate 90 between exits 47 and 46. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4280 7790 4322 7834 4336 7816 4303 7749 TIME...MOT...LOC 0253Z 307DEG 43KT 4326 7820 Reynolds
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 9:05 PM EDT | Special Weather Statement | BUF | Erie, Genesee, Niagara, Orleans, Wyoming | 55 min |
| Jun 2, 9:47 PM EDT | Special Marine Warning | BUF | 58 min | |
| Jun 2, 10:13 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Niagara | 62 min |
| Jun 2, 10:27 PM EDT | Special Marine Warning | BUF | 93 min | |
| Jun 2, 10:49 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 56 min |
| Jun 2, 10:53 PM EDT | Special Weather Statement | BUF | Genesee | 52 min |
| Jun 2, 11:28 PM EDT | Flash Flood Warning | BUF | Erie, Niagara | 3 hr |
| Jun 2, 11:40 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Wyoming | 65 min |
| Jun 2, 11:43 PM EDT | Special Marine Warning | BUF | 46 min | |
| Jun 3, 12:25 AM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus | 65 min |
| Jun 3, 5:43 AM EDT | Special Weather Statement | BUF | Chautauqua | 62 min |
| Jun 3, 6:17 AM EDT | Special Weather Statement | BUF | Erie, Niagara | 73 min |
| Jun 3, 6:26 AM EDT | Special Marine Warning | BUF | 34 min | |
| Jun 3, 6:39 AM EDT | Special Weather Statement | BUF | Erie | 36 min |
| Jun 3, 4:06 PM EDT | Special Weather Statement | BUF | Livingston, Wyoming | 24 min |
| Jun 3, 6:09 PM EDT | Special Marine Warning | BUF | 50 min | |
| Jun 3, 6:39 PM EDT | Special Marine Warning | BUF | 66 min | |
| Jun 3, 6:43 PM EDT | Special Weather Statement | BUF | Jefferson | 47 min |
| Jun 3, 7:01 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 44 min |
| Jun 3, 7:24 PM EDT | Special Weather Statement | BUF | Monroe | 36 min |
| Jun 3, 7:37 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Ontario | 53 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.